Aa
Aa
A
A
A
Close
Avatar universal

Discontinuing Venlafaxine

I had been on Venlafaxine for a number of years. First, at 75 mg and then eventually down to 32.5 mg. I consulted my doctor and at my request, decided I would discontinue the medication. She suggested I cut my dosage in half every two days. This did not work as I felt very ill and decided to cut dosage every two-three weeks. Three months later, I am off the medication completely. However, ever since I started decreasing the dosage, my mood and emotions have been unsteady, to stay the least. And, the more I decreased, the more emotional, sad and, depressed I became. At this point, being completely off the medication for about a week, I cry, about three times a day. Additionally, I have low energy and a very little appetite. The most frustrating thing however, is my mood. I dont feel happy or look forward to anything, and get annoyed and upset very easily. I don't think that I am clinically depressed, either. I really do not want to go back on this medication but I would like to know if this is normal and if so, do the symptoms tend to last for a certain amount of time?  Thank you
2 Responses
Avatar universal
Why did you stop using this medication? I'm taking 150mgs and I haven't had any problems with it, although when I miss a few doses I can become suicidal and very unhappy...
1110049 tn?1409402144
Hello, I withdrew from Venlafaxine recently.  You will find masses of information on this site about this subject.

With my doctors help I took 10 months to withdraw, taking tiny amounts at the end.  I have only had a few headaches after a couple of weeks, and am feeling really well.  No side effects from withdrawal at all.   It is 8 weeks now since I stopped it altogether.   It is possible you just withdrew too fast, and you are experiencing bad withdrawal symptoms.

Depression can return after discontinuing an anti depressant.  I can understand that you do not want to go back on the drug.  Shame you did not decrease slower, taking smaller and smaller amounts, like I did.  But that is no help me saying that now, is it?  I cannot tell you how long these symptoms will last.  I don't think anyone else can either, as it is a personal thing to you.  It could take some people days, others weeks or months.  

If you cannot bear what is happening, then do please see your doctor again.  Say you do not want to go back on Venlafaxine.  

I am 73 years old and have been on anti depressants for 20+ years, and Venlafaxine twice.  Once for 5 years, but I was silly and stopped it cold turkey.  I was fine after 2 weeks, but depression came back after 1 year.  So I went back on it again for 4 years, and as I say, have just withdrawn from it.  This time, because I did it really, really slowly, I have been fine.  I think your problem is you withdrew too fast.

I do hope you feel better soon, but I am not sure anyone can tell you how long this will take.

Sorry I can't be more help.
Have an Answer?

You are reading content posted in the Depression Community

Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
The first signs of HIV may feel like the flu, with aches and a fever.
Frequency of HIV testing depends on your risk.